Alert archive / Nebraska / Wind Chill Advisories in 2017

Wind Chill Advisory 2, NWS Hastings, NE

January 6, 2017Dawson County, Furnas County, Gosper County, Nebraska

NWS Hastings, NE issued this wind chill advisory at Jan 6, 2017, 3:17 PM CST for Dawson County, Furnas County, Gosper County, Nebraska. It took effect at Jan 6, 2017, 9:00 PM CST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jan 6, 2017, 3:17 PM CST (21:17 UTC)
In effect from
Jan 6, 2017, 9:00 PM CST
Expired
Jan 7, 2017, 10:00 AM CST
In force
13 hr
Issued by
NWS Hastings, NE

Counties Dawson County, NE, Furnas County, NE, Gosper County, NE

The radar

The Grand Island radar (KUEX), 122 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1628 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

423 
WWUS43 KGID 062117
WSWGID

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
317 PM CST FRI JAN 6 2017

...DANGEROUS WIND CHILLS EXPECTED AGAIN TONIGHT INTO SATURDAY
MORNING...

.ANOTHER NIGHT OF BELOW ZERO TEMPERATURES WILL COMBINE WITH LIGHT
WINDS TO RESULT IN DANGEROUSLY COLD WIND CHILLS. TEMPERATURES AND
WIND CHILLS WILL NOT BE AS COLD AS LAST NIGHT/THIS MORNING...BUT
THEY WILL STILL BE DANGEROUS NONETHELESS. 

NEZ060-072-082-070600-
/O.NEW.KGID.WC.Y.0002.170107T0300Z-170107T1600Z/
DAWSON-GOSPER-FURNAS-
INCLUDING THE CITIES OF...LEXINGTON...COZAD...WILLOW ISLAND...
GOTHENBURG...ELWOOD...JOHNSON LAKE...CAMBRIDGE...ARAPAHOE...
OXFORD...BEAVER CITY...HOLLINGER
317 PM CST FRI JAN 6 2017

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM
CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 10 AM CST
SATURDAY. 

* HAZARD...BITTERLY COLD WIND CHILLS.

* TIMING...THIS EVENING UNTIL LATE SATURDAY MORNING.

* LOCATION...ALONG THE HIGHWAY 283 CORRIDOR INCLUDING
  DAWSON...FURNAS AND GOSPER COUNTIES.

* TEMPERATURES...0 TO 11 DEGREES BELOW ZERO.

* WIND CHILL...AS COLD AS 20 DEGREES BELOW ZERO AT TIMES...
  ESPECIALLY IN THE PLATTE RIVER VALLEY IN DAWSON COUNTY.

* IMPACT...BITTERLY COLD AIR TEMPERATURE AND WIND CHILLS WILL
  RESULT IN FROSTBITE IN 30 MINUTES OR LESS ON EXPOSED SKIN.
  PROLONGED EXPOSURE COULD LEAD TO HYPOTHERMIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

KELLEY
3 follow-up statements
108 
WWUS43 KGID 070231
WSWGID

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
831 PM CST FRI JAN 6 2017

...DANGEROUS WIND CHILLS EXPECTED AGAIN TONIGHT INTO SATURDAY
MORNING...

.ANOTHER NIGHT OF BELOW ZERO TEMPERATURES WILL COMBINE WITH LIGHT
WINDS TO RESULT IN DANGEROUSLY COLD WIND CHILLS. TEMPERATURES AND
WIND CHILLS WILL NOT BE AS COLD AS LAST NIGHT/THIS MORNING...BUT
THEY WILL STILL BE DANGEROUS NONETHELESS.

NEZ060-072-082-071445-
/O.CON.KGID.WC.Y.0002.170107T0300Z-170107T1600Z/
DAWSON-GOSPER-FURNAS-
INCLUDING THE CITIES OF...LEXINGTON...COZAD...WILLOW ISLAND...
GOTHENBURG...ELWOOD...JOHNSON LAKE...CAMBRIDGE...ARAPAHOE...
OXFORD...BEAVER CITY...HOLLINGER
831 PM CST FRI JAN 6 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST
SATURDAY...

* HAZARD...BITTERLY COLD WIND CHILLS.

* TIMING...THIS EVENING UNTIL LATE SATURDAY MORNING.

* LOCATION...ALONG THE HIGHWAY 283 CORRIDOR INCLUDING DAWSON... 
  FURNAS AND GOSPER COUNTIES. 

* TEMPERATURES...0 TO 11 DEGREES BELOW ZERO.

* WIND CHILL...AS COLD AS 20 DEGREES BELOW ZERO AT TIMES... 
  ESPECIALLY IN THE PLATTE RIVER VALLEY IN DAWSON COUNTY. 

* IMPACT...BITTERLY COLD AIR TEMPERATURE AND WIND CHILLS WILL 
  RESULT IN FROSTBITE IN 30 MINUTES OR LESS ON EXPOSED SKIN. 
  PROLONGED EXPOSURE COULD LEAD TO HYPOTHERMIA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

BILLINGS WRIGHT
636 
WWUS43 KGID 071039
WSWGID

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
439 AM CST SAT JAN 7 2017

...DANGEROUSLY COLD WIND CHILL VALUES ARE EXPECTED TO CONTINUE
THROUGH THE MORNING HOURS...

.STEADY NORTHWESTERLY WINDS COMBINED WITH UNSEASONABLY COLD
TEMPERATURES WILL RESULT IN DANGEROUSLY COLD WIND CHILL VALUES.

NEZ060-072-082-071345-
/O.CON.KGID.WC.Y.0002.000000T0000Z-170107T1600Z/
DAWSON-GOSPER-FURNAS-
INCLUDING THE CITIES OF...LEXINGTON...COZAD...WILLOW ISLAND...
GOTHENBURG...ELWOOD...JOHNSON LAKE...CAMBRIDGE...ARAPAHOE...
OXFORD...BEAVER CITY...HOLLINGER
439 AM CST SAT JAN 7 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* HAZARD...BITTERLY COLD WIND CHILL VALUES.

* LOCATION...NEAR AND WEST OF THE HIGHWAY 283 CORRIDOR INCLUDING
  DAWSON...FURNAS AND GOSPER COUNTIES.

* TEMPERATURES...0 TO 11 DEGREES BELOW ZERO.

* WIND CHILL...AS COLD AS 20 DEGREES BELOW ZERO AT TIMES... 
  ESPECIALLY IN THE PLATTE RIVER VALLEY IN DAWSON COUNTY. 

* IMPACT...BITTERLY COLD AIR TEMPERATURES AND DANGEROUS WIND
  CHILL VALUES WILL RESULT IN FROSTBITE IN 30 MINUTES OR LESS ON
  EXPOSED SKIN. PROLONGED EXPOSURE COULD LEAD TO HYPOTHERMIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT THE COMBINATION OF WINDS AND
VERY COLD AIR WILL COMBINE TO GENERATE LOW WIND CHILL VALUES.
THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF
PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE
SURE YOU WEAR A HAT AND GLOVES.

&&

$$

ROSSI
154 
WWUS43 KGID 071602
WSWGID

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
1002 AM CST SAT JAN 7 2017

NEZ060-072-082-071715-
/O.EXP.KGID.WC.Y.0002.000000T0000Z-170107T1600Z/
DAWSON-GOSPER-FURNAS-
INCLUDING THE CITIES OF...LEXINGTON...COZAD...WILLOW ISLAND...
GOTHENBURG...ELWOOD...JOHNSON LAKE...CAMBRIDGE...ARAPAHOE...
OXFORD...BEAVER CITY...HOLLINGER
1002 AM CST SAT JAN 7 2017

...WIND CHILL ADVISORY HAS EXPIRED...

ALTHOUGH WIND CHILLS WILL LIKELY REMAIN BELOW ZERO FOR AT LEAST A
FEW MORE HOURS, THEY ARE NO LONGER EXPECTED TO APPROACH ADVISORY
CRITERIA OF -20 DEGREES. 

$$

PFANNKUCH

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this wind chill advisory went out at Jan 6, 3:05 PM CST, 12 minutes earlier.

Area forecast discussion, Jan 6, 3:05 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
305 PM CST Fri Jan 6 2017

...Bitter Cold Conts thru Sun Morning then Moderation into Next
Week with Quiet/Mostly Dry Wx before Next Potential Cold Blast
Arriving Fri Jan 13th...

.SHORT TERM...(This evening through Saturday)
Issued at 305 PM CST Fri Jan 6 2017

Aloft: NW flow is now established...and significant height rises
were in progress and will cont thru tomorrow. Heights will
gradually become more anticyclonic as well as a broad ridge
develops over the Rockies.

Surface: High pres has departed into the Srn Plns. A very weak
low was sliding down the leeside of the Rockies. It will arrive
along the SD/NE border by sunset and a weak cold front will move
thru tonight in its wake. Arctic high pres will quickly drop into
the Dakota's and envelop the Nrn/Cntrl Plns tomorrow.

Tonight: Becoming p/cloudy as patchy mid-high clouds drift in from
the N. Another very cold night...but not expected to be as cold as
last night. Still expect most locations to go a little below zero.

Wind Chills: After coordinating with GLD/LBF...decided to issue a
WC advisory thru 16Z/Sat. Highest confidence in brief -20F wind
chills is in Dawson County. Gosper and Furnas lesser confident
since it won't be as cold as in the Platte Rvr Valley. I-80
corridor E to JYR will be close as well with -15 to -19F possible
at times.

Sat: M/sunny. Lowered highs from prvs fcst and tried to modify
them closer to the pattern we're seeing today based on snow cover.

.LONG TERM...(Saturday night through Friday)
Issued at 305 PM CST Fri Jan 6 2017

Aloft: The omega block over the N Pac into AK will break down the
next few days as the Westerlies undercut the high over AK. The
long-term will begin Sun with a modest amplitude Wrn ridge/Ern
trof. But that will be quickly gone Mon as a series of low
amplitude shortwave trofs move thru...establishing fast/zonal
flow. The most potent trof will arrive Tue. The flow over N
America will remain split...and the Nrn stream over Canada is fcst
to amplify late week. So while 500 mb looks pretty mild...believe
another under-cutting cold surge will result. 500 mb is deceiving.

Surface: The Nrn Plns high pres will expand and head into the Ern
USA Sun-Mon. The wx maps will be very busy thru Wed with multiple
fronts moving thru the region. Current indications are that
another weak front will move thru Sun aftn/eve...but it will lift
N and E of the fcst area as a warm front Mon as a lee low forms
over WY. This low is fcst to cross Neb Mon ngt followed by a
strong cold front Tue with high pres briefly building in. The
front will surge back N Wed as another low forms and ejects E
along the SD/NE border. This will be ahead of a stronger arctic
front that will plunge thru Wed night. Arctic high pres then drops
into the Nrn USA Thu-Fri.

Sensible Wx Details...

Temps: Despite the series of frontal passages...the core of the
coldest air associated with each of them will miss to the N. The
exception is Fri...when another potent cold blast could arrive.
It's interesting that 2m temps on the 00Z/12Z EC are much colder
than what is fcst at 850 mb. EC sfc temps are similar to the GFS.
High temps Fri could easily be 10F colder than we currently have
in the fcst. The 06Z DGEX 00Z/12Z EC and 06Z/12Z GFS all have
temps in the single digits and/or teens.

The other issue is snow cover. It should melt. We are noting very
warm 850 mb temps Mon and Wed...but Mon could be all aloft. If it
melts Mon...Wed could be much warmer than we are advertising.

Precip: The fast/low-amplitude flow means little to no mstr...and
while there could be a little more precip than we are currently
advertising...anything that falls will be light and very low or no
low-impact.

Wind: Tue is looking windy in CAA. Wed could then be windy in WAA
followed by windy Thu as we switch back to CAA and significant
pres rises.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday)
Issued at 1140 AM CST Fri Jan 6 2017

Significant Wx: Weak cold frontal passage with WSHFT 08Z-10Z.

This Afternoon: VFR. Sct clouds invade from the NW at or above
12K ft. W winds become SW under 10 kts. Confidence: High

Tonight: VFR. Sct altocu/cirrostratus at or above 12K ft. SW winds
become NW with frontal passage...speeds under 10 kts. Confidence:
High

Sat thru 18Z: VFR. Any leftover altocu around 12K ft will depart
with SKC developing mid-late morning. NW winds under 10 kts become
N. Confidence: High

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Kelley
LONG TERM...Kelley
AVIATION...Kelley
Hazardous weather outlook, Jan 6, 12:52 PM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1252 PM CST FRI JAN 6 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
071200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1252 PM CST FRI JAN 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTPS://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

Nearby

Wind Chill Advisories in Nebraska, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.